Purchase this article with an account.
P.E. Liggett, G. Haffner, J.M. Colina–Luquez, D. Tom, N.A. Chaudhry, T. Yilmaz, B.K. Williams, Jr.; Post–Operative Severe Pain Subsequent to Pegaptanib Sodium Intravitreal Injections. Brief Report . Invest. Ophthalmol. Vis. Sci. 2006;47(13):5216.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report three cases of post–operative severe pain subsequent to pegaptanib sodium intravitreal injections
Three patients, a 86–year–old male, a 72–year–old female and 73– year–old male, underwent pars plana pegaptanib sodium injection for an active CNV due to ARMD. All three patients had undergone intravitreal trimacinolone injection (IVT) (0.3 mg in 90µl) in the same eye two weeks prior to pegaptanib injection. Eye preparation technique included: 1) topical administration of tetracaine hydrochloride ophthalmic solution and cotton tipped applicators with 5% lidocaine to the injection site 2) 10% povidine solution around the eyelids and 3) topical 0.5% povidine onto the conjunctiva. Five minutes before intravitreal injection, we injected 0.3cc of lidocaine 2% solution into the subconjuctival space around the planned intravitreal injection site. Fundus examination using a +90 Diopter lens, intraocular pressure (IOP)measurement and slit–lamp examination were performed before and after treatment.
Within two hours of the injection all three patients developed severe eye pain unrelieved by aspirin or Tylenol. Examination at 24 and 48 hours following the injection revealed no apparent elevation of IOP. No ocular inflammation other than mild localized conjunctival inflammation around the injection site was noted. Visual acuity remained stable and the fundus exam was unchanged. All subjects were treated with topical steroids with rapid resolution of the pain. Two of the patients refused further pegaptanib injections.
We believe a number of possiblilites could explain the development of pain in these patients. First, the amount of topical anaethesia may not have been sufficient. Second, the patients may have developed a keratoepithelopathy to the povidine solution which might have cleared by the time of examination. Third, although the pain was not localized to the injection site but rather the entire eye, scleral inflammation at the site of injection could have developed. Fourth, an allergic reaction could have occurred. Additionally, we have been concerned that the needle supplied with the pegaptanib syringes are larger and less sharp than the 30 gauge needles normally used for intravitreal medication injection. Interestingly, all of these patient had received previous IVT injections without post–injection pain. Postoperative severe pain subsequent to pegaptanib sodium intravitreal injection is a rare complication. The etiology of this pain was unclear and may have occurred from a variety of etiologies.
This PDF is available to Subscribers Only